Alert archive / Colorado / Flash Flood Warnings in 2006

Flash Flood Warning 17, NWS Denver/Boulder, CO

September 8, 2006Lincoln County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Sep 8, 2006, 6:08 PM MDT for Lincoln County, Colorado. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2006, 6:08 PM MDT (00:08 UTC)
Expired
Sep 8, 2006, 8:15 PM MDT
In force
2 hr
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 84 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 7:40 PM MDTFLASH FLOOD11 S Hugo, CO4.8 INCHES 90 MINUTES. RIVER 30 FEET WIDE BY 6 INCHES DEEP RUNNING THROUGH YARD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 92 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2006-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2006-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOU 090009
FFWBOU
COC073-090215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
608 PM MDT FRI SEP 8 2006

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO

* UNTIL 815 PM MDT

* AT 608 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER CENTRAL LINCOLN COUNTY...
  OR ABOUT 25 MILES SOUTHEAST OF LIMON. THIS STORM WAS NEARLY
  STATIONARY.

* THE STORM PRODUCING VERY HEAVY RAIN WILL REMAIN OVER MAINLY RURAL
  AREAS OF THE WARNED COUNTY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. TURN AROUND...DO NOT DROWN.

LAT...LON 3887 10347 3897 10329 3907 10339 3896 10358

$$
2 follow-up statements
000 
WGUS75 KBOU 090122
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
720 PM MDT FRI SEP 8 2006

COC073-090215-
LINCOLN CO-
720 PM MDT FRI SEP 8 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR
CENTRAL LINCOLN COUNTY...

AT 720 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
RAIN SLOWLY DECREASING OVER CENTRAL LINCOLN COUNTY...OR ABOUT 25 
MILES SOUTHEAST OF LIMON. THIS STORM WAS NEARLY STATIONARY.

DOPPLER RADAR ESTIMATES THAT 4 INCHES OF RAIN HAS FALLEN...ALTHOUGH 
RAINFALL RATES HAVE BEEN MUCH LESS IN THE PAST HOUR.  IT WILL TAKE 
SOME TIME FOR RUNOFF TO RECEDE...SO THE WARNING WILL CONTINUE UNTIL 
815 PM.  

LAT...LON 3887 10347 3897 10329 3907 10339 3896 10358

$$
RTG
000 
WGUS75 KBOU 090229
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
820 PM MDT FRI SEP 8 2006

COC073-090235-
LINCOLN CO-
820 PM MDT FRI SEP 8 2006

...A FLASH FLOOD WARNING FOR CENTRAL LINCOLN COUNTY EXPIRED AT 8:15 
PM MDT...

AT 820 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
ONLY LIGHT RAIN FALLING OVER CENTRAL LINCOLN COUNTY.  

RAINFALL GAUGE REPORTS INDICATES THAT 4.80 INCHES OF RAIN FELL 11 
MILES SOUTH OF HUGO AND THAT 4.25 INCHES OF RAIN FELL 8 MILES SOUTH 
OF HUGO.  THIS RAIN FELL IN ABOUT A 90 MINUTE PERIOD FROM ABOUT 5:10 
PM MDT THROUGH ABOUT 6:40 PM MDT.  

RESIDENTS ALONG LINCOLN COUNTY ROAD 32 SOUTH OF HUGO REPORTED DEEP 
RUN-OFF RIVERS OF WATER RUNNING ACROSS THEIR PROPERTIES.  THERE 
WERE NO REPORTS OF ROAD WASHOUTS AT THIS TIME.

DOPPLER RADAR ESTIMATES THAT 4 INCHES OF RAIN HAS FALLEN...ALTHOUGH 
RAINFALL RATES HAVE BEEN MUCH LESS IN THE PAST HOUR.  IT WILL TAKE 
SOME TIME FOR RUNOFF TO RECEDE...SO THE WARNING WILL CONTINUE UNTIL 
815 PM.  

LAT...LON 3887 10347 3897 10329 3907 10339 3896 10358

$$
RJK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 2:50 PM MDT, 3 hours 18 minutes earlier.

Area forecast discussion, Sep 8, 2:50 PM MDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
250 PM MDT FRI SEP 8 2006

.SHORT TERM DISCUSSION...UPPER LEVEL TROF ACROSS GREAT BASIN WITH
SEVERAL IMBEDDED WAVES EXPECTED TO MOVE ACROSS CO TNT AND SAT.
APPEARS MAIN ENERGY WITH WAVE IS GOING TO LIFT OUT NORTHEAST INTO
CENTRAL WY WITH ONLY WEAKER FORCING FOR MUCH OF OUR CWA. FCST
SOUNDINGS DONT QUITE GET COMPLETELY SATURATED AND LOW LVL WINDS ARE
QUITE VARIABLE AND THEN TURN WEAKLY DOWNSLOPE LATER TNT. LOOKS LIKE
THE MOST WIDESPREAD RAIN WILL BE UP ON THE NORTHERN FOOTHILLS AND
INTO LARIMER COUNTY WITH DECENT SERLY FLOW. WRF QPF SEEMS WAY
OVERDONE WITH SOME AREAS SHOWING 1-2 OF RAIN THRU SAT. GFS SEEMS
MORE REASONABLE WITH AMOUNTS GENERALLY UNDER A HALF OF AN INCH FOR
MOST AREAS. WILL KEEP THE 60 POPS OVER MUCH OF THE AREA BUT GIVEN
CONCERNS NOTED ABOVE DONT WANT TO GO MUCH HIGHER. MAY ALSO SEE SOME
LIGHT SNOW ACCUMLATIONS OVER THE HIGHER MOUNTAINS ABOVE TIMBERLINE.
ALREADY HAVE SEEM SOME SNOW ABOVE 11500FT THIS AFTN OVER NIWOT
RIDGE.

THE BRUNT OF THE PRECIP WILL BE LIFTING OUT TO THE NORTHEAST DURING
THE DAY ON SATURDAY AND HAVE TAILORED THE GRIDS TO MEET THIS
SCENARIO. MOUNTAINS AND FRONT RANGE SHOULD BE DONE TO SCATTERED
SHOWERS DURING THE DAY.

.LONG TERM DISCUSSION...LATEST 12Z/FRI MODEL RUNS SHOW THE UPPER LOW
MENTIONED ABOVE IMMEDIATELY EAST OF OUR NORTHEAST BORDER BY SAT
EVENING. TIGHT CIRCULATION AROUND THIS MID-LVL CYCLONE SHOULD
CONTINUE TO WRAP MOIST...RELATIVELY UNSTABLE AIR AS WELL AS
SCATTERED SHOWERS BACK OVER THE NERN CORNER OF THE STATE FOR MUCH OF
THE NIGHT. OUT BEYOND THIS CORE REGION...MODELS SHOW A QUICK DROP
OFF IN MOISTURE AND SHOWER ACTIVITY...EXCEPT OVER AND ALONG THE
FRONT RANGE WHERE BOTH MODELS INDICATE A NW-SE BAND OF LIGHT SHOWERY
PCPN DURING THE EVENING HOURS ON SAT. THIS PCPN REGION APPARENTLY
ALIGNED WITH A WEAK CYCLONIC SHEAR AXIS AND WANING UPSLOPE FLOW AT
LOW LEVELS. QPF FIELDS INDICATE ONLY LIGHT PCPN AMTS WITHIN THIS
FOOTHILL/URBAN CORRIDOR ZONE...WITH AMTS GENERALLY UNDER A TENTH OF
AN INCH OR SO. WHEREAS OUT NEAR THE NORTHEAST BORDER...TOTAL RAIN
AMTS PROGGED BY 12Z/SUN VARY FROM A COUPLE TENTHS OF AN INCH
ACCORDING TO THE GFS...TO NEARLY 0.75 INCH ON THE WRF. AGAIN...WRF
QPF LOOKS OVERLY OPTIMISTIC. IN THE HIGH COUNTRY...SHOWERS SATURDAY
NIGHT MAY BE IN THE FORM OF SNOW DOWN TO AROUND 10500 FT WITH
WETBULB TEMPS LOWERING TO NEAR 0C BY 06Z/MONDAY. ALTHOUGH WITH
SHOWERY PCPN ON THE DECLINE OVERNIGHT ANY NEW ACCUMULATION SHOULD BE
LIGHT AND SPOTTY.

ON SUNDAY...MODELS CONTINUE TO SHOW VERY SLOW EWRD PROGRESS IN THE
UPR LOW CROSSING SRN NE AND NRN KS. NARROW BANDS OF MOISTURE AND
INSTABILITY WRAPPING AROUND THE UPR LOW SHOULD CONTINUE TO GENERATE
WDLY SCT/SCATTERED SHOWERS ACROSS THE NERN CORNER OF THE STATE
DURING THE DAY. WOULDN/T RULE OUT A T-STORM OR TWO AS WELL.
OTHERWISE LOOKING FOR A DRIER AND WARMER DAY OVER THE REMAINDER OF
THE CWFA ON SUNDAY...ALTHOUGH MODERATELY STG SFC HEATING AND SLIGHT
COOLING ALOFT SHOULD STEEPEN LAPSE RATES ENOUGH TO ALLOW WIDELY
SCATTERED SHOWERS AND T-STORMS TO FORM OVER THE MTNS AND ADJOINING
HIGH PLAINS DURING THE AFTERNOON AND ERLY EVENING HRS. WITH 850 MB
TEMPS UP AROUND 20C ALONG THE FOOTHILLS MAX TEMPS SHOULD RETURN TO
THE LOWER/MID 70S...WHILE COOLER 60S ARE EXPECTED IN THE FAR
NORTHEAST WITH CONTINUED INFLUENCE OF THE UPR LOW.

MONDAY THROUGH THURSDAY...TEMPERATURES SLOW TO WARM THROUGH MID-WEEK
AS NORTHEAST COLORADO PRETTY MUCH REMAINS ON THE EASTERN SIDE OF A
LARGE UPR RIDGE BUILDING OVER THE INTERMOUNTAIN REGION. HUMIDITY AND
PRECIPITABLE WATER VALUES GRADUALLY DECREASE AS WELL DURING THE
PERIOD...EVEN WITH A BATCH OF SUBTROPICAL MOISTURE HANGING OUT JUST
SOUTH OF THE STATE. SHOULD SEE WARMEST TEMPERATURES WEDNESDAY AND
THURSDAY WITH MAX TEMP READINGS UP IN THE LOWER 80S ON THE PLAINS.

BY FRIDAY...LATEST DGEX AND GFS RUNS NOW INDICATE A TURN TO
SIGNIFICANTLY COLDER AND POSSIBLY SNOWY CONDITIONS FOR PORTIONS OF
THE FCST AREA BY LATE IN THE DAY. HOWEVER GFS AND CANADIAN ENSEMBLE
MEMBERS PRETTY MUCH ALL OVER THE PLACE WITH THIS ONE. THE POSTED GFS
500 MB HT FIELD SHOWS A DEEP UPR TROUGH FORMING OVER THE NRN/CNTRL
ROCKY MTN REGION AND A STRONG CANADIAN COLD FRONT DRIVING SOUTHWARD
ALONG THE EAST SIDE OF THE ROCKIES ON FRIDAY. PREVIOUS RUNS ONLY
HINTED AT THIS COLD AIR UP ALONG THE US/CANADIAN BORDER. FOR NOW
WILL JUST INTRODUCE A SLIGHT CHANCE OF PCPN IN THE MTN AND HIGH
VALLEY ZONES...AS WELL AS SLIGHTLY COOLER TEMPS ALL AREAS TO REFLECT
A SIMILAR DOWNWARD TREND ON SURROUNDING WFO TEMP GRIDS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

ENTREKIN/BAKER
Hazardous weather outlook, Sep 8, 10:42 AM MDT, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1042 AM MDT FRI SEP 08 2006

COZ030>051-091200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1042 AM MDT FRI SEP 08 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS WILL CONTINUE TO SPREAD SLOWLY NORTHEAST ACROSS
MUCH OF THE AREA THIS AFTERNOON AND TONIGHT. THERE WILL ALSO BE
EMBEDDED THUNDERSTORMS WITH THE SHOWERS. THE ATMOSPHERE IS ONLY
MODERATELY UNSTABLE SO NO SEVERE STORMS ARE EXPECTED. HEAVY
RAIN...SMALL HAIL AND GUSTY WINDS WILL ACCOMPANY THE STRONGER
STORMS.

FOR LOCATIONS ABOVE TIMBERLINE...THE AIR BECOME COLD ENOUGH AT TIMES
FOR SOME LIGHT SNOW ACCUMULATIONS...GENERALLY UNDER 2 INCHES.

AN UPPER LEVEL DISTURBANCE ACRDOSS EASTERN UTAH WILL MOVE NORTHEAST
ACROSS COLORADO THROUGH SATURDAY WITH A DECREASE IN SHOWERS FROM
WEST TO EAST DURING THE DAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

SWE/MRB

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 5:05 PM MDTSevere Thunderstorm WarningBOUMorgan55 min

Nearby

Flash Flood Warnings in Colorado, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.